Medicine: Tranquillizer Seizures

Far from tranquilizing a child, some of the potent drugs given to prevent nausea and vomiting may throw him into convulsions, warns a Manhattan pediatrician. In some cases, says New York University's Dr. Sidney Q. Cohlan in GP (published by the American Academy of General Practice), even moderate doses of drugs in the phenothiazine family* produce alarming and puzzling convulsions.

Commonest symptom in susceptible children. Dr. Cohlan reported, is a seizure like that of tetanus, in which the spine is arched stiffly back. Next in frequency come uncontrollable eye rolling, rigidity of the muscles (especially those used in chewing), and drooling. Understandably,...

Want the full story?

Subscribe Now

Subscribe
Subscribe

Get TIME the way you want it

  • One Week Digital Pass — $4.99
  • Monthly Pay-As-You-Go DIGITAL ACCESS$2.99
  • One Year ALL ACCESSJust $30!   Best Deal!
    Print Magazine + Digital Edition + Subscriber-only Content on TIME.com

Learn more about the benefits of being a TIME subscriber

If you are already a subscriber sign up — registration is free!